Alert archive / Colorado / Tornado Warnings in 2025

Tornado Warning 12, NWS Denver/Boulder, CO

May 23, 2025Logan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at May 23, 2025, 5:11 PM MDT for Logan County, Washington County, Colorado. It was in force for 34 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2025, 5:11 PM MDT (23:11 UTC)
Expired
May 23, 2025, 5:45 PM MDT
In force
34 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Observed
Hail
0.0 in

Counties Logan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 122 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 5:23 PM MDTHAIL 24 S Logan Corners, COReport from mPING: Hen Egg (2.00 in.).
May 23, 5:25 PM MDTHAIL 2.54 W Atwood, COReport from mPING: Tennis Ball (2.50 in.).
May 23, 5:25 PM MDTTORNADO2 Sse Messex, COTrained spotter reported damage to two silos and a few trees near Highway 6 and County Road R. Time and location estimated.
May 23, 5:28 PM MDTHAIL 1.75Prewitt Reservoir, COCPW employee reported golf ball sized hail at Prewitt Reservoir. Relayed by county dispatch.
May 23, 5:30 PM MDTHAIL 2Merino, COReport from mPING: Hen Egg (2.00 in.).
May 23, 5:50 PM MDTHAIL 3.19 Ese Prewitt Reservoir, COICECHIP report. Time estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:59 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 428 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

134 
WFUS55 KBOU 232311
TORBOU
COC075-121-232345-
/O.NEW.KBOU.TO.W.0012.250523T2311Z-250523T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
511 PM MDT Fri May 23 2025

The National Weather Service in Denver has issued a

* Tornado Warning for...
  Southwestern Logan County in northeastern Colorado...
  North Central Washington County in northeastern Colorado...

* Until 545 PM MDT.

* At 511 PM MDT, a confirmed tornado was located near Merino, or 11 
  miles southwest of Sterling, moving southeast at 20 mph.

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught
           without shelter. Mobile homes will be damaged or
           destroyed. Damage to roofs, windows and vehicles will
           occur. Tree damage is likely.

* Locations impacted include...
  Merino, Prewitt Reservoir, Atwood, Logan Corners, Willard and 
  Messex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a well-built 
building away from windows. If you are outdoors, in a mobile home, 
or in a vehicle, move to the closest substantial shelter and protect 
yourself from flying debris.

&&

LAT...LON 4055 10357 4063 10336 4036 10309 4028 10338
      4040 10346 4052 10347 4052 10355
TIME...MOT...LOC 2310Z 335DEG 16KT 4054 10338

TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN

$$

Barjenbruch
1 follow-up statement
220 
WWUS55 KBOU 232329
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
529 PM MDT Fri May 23 2025

COC075-121-232345-
/O.CON.KBOU.TO.W.0012.000000T0000Z-250523T2345Z/
Logan CO-Washington CO-
529 PM MDT Fri May 23 2025

...TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR 
SOUTHWESTERN LOGAN AND NORTH CENTRAL WASHINGTON COUNTIES...

At 529 PM MDT, a confirmed tornado was located near Prewitt 
Reservoir, or 16 miles northwest of Akron, moving southeast at 25 
mph.

HAZARD...Damaging tornado and golf ball size hail.

SOURCE...Law enforcement confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without
         shelter. Mobile homes will be damaged or destroyed.
         Damage to roofs, windows and vehicles will occur. Tree
         damage is likely.

Locations impacted include...
  Merino, Prewitt Reservoir, Atwood and Messex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a well-built 
building away from windows. If you are outdoors, in a mobile home, 
or in a vehicle, move to the closest substantial shelter and protect 
yourself from flying debris.

&&

LAT...LON 4052 10347 4056 10329 4036 10309 4028 10338
      4040 10346 4047 10347
TIME...MOT...LOC 2311Z 330DEG 23KT 4048 10343

TORNADO...OBSERVED
MAX HAIL SIZE...1.75 IN

$$

Barjenbruch

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 23, 3:23 PM MDT, 1 hour 48 minutes earlier. Its key messages:

  • A couple supercells likely this afternoon across the northeastern portions of the plains. Large hail is the main threat, but an isolated tornado or two remain possible.
  • A conditional severe threat Saturday across most of the plains and I-25 corridor.
  • Higher shower and storm coverage through the Memorial Day Weekend, along with cool temperatures.
  • Gradual warming next week with more typical shower/storm coverage each afternoon and evening.
Area forecast discussion, May 23, 3:23 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
323 PM MDT Fri May 23 2025

.KEY MESSAGES...

- A couple supercells likely this afternoon across the
  northeastern portions of the plains. Large hail is the main
  threat, but an isolated tornado or two remain possible.

- A conditional severe threat Saturday across most of the plains
  and I-25 corridor.

- Higher shower and storm coverage through the Memorial Day
  Weekend, along with cool temperatures.

- Gradual warming next week with more typical shower/storm
  coverage each afternoon and evening.

&&

.SHORT TERM /Through Saturday/...
Issued at 302 PM MDT Fri May 23 2025

For the most part, things continue to progress as expected this
afternoon. Across the metro, it's been a little slower to warm up,
with the near-surface inversion just a touch stronger than
guidance had suggested. Temperatures have made it into the upper
70s/low 80s so far, and high temperatures are still expected to
make it into the low/mid 80s for most locations later this
afternoon (high so far at DEN is 82F).

Meanwhile, the more interesting part of the forecast will unfold
over the next few hours. Convection has already developed across
Elbert county, where SPC Mesoanalysis suggests the inversion/cap
has eroded better than anticipated. With guidance not handling
this well, it's difficult to say how this will evolve as it drifts
towards the better moisture/instability axis, but at least a
marginal severe threat exists along/south of I-70 into Lincoln
county this afternoon and evening.

The convection north of Cheyenne still looks to be the main show
this afternoon. Guidance has been remarkably consistent, with a
dominant supercell or two eventually emerging from the currently
disorganized TS, which then turn right and drop southeastward into
the northeast corner of Colorado. Though there remains some
modest capping in the region, continued daytime heating along with
some surface moisture convergence should continue to erode what
little cap remains. In general, the parameter space is largely
favorable for severe convection, with MLCAPE exceeding 2000 J/kg
along with ample deep layer shear. There may be some brief
potential for a tornado or two, with some sort of boundary noted
on KFTG radar near STK-AKO.

As we move onto tonight, deep boundary layer moisture is expected
to advect into the region as east-southeasterly flow strengthens
(potentially aided by convective outflow across eastern Colorado).
While this will increase surface dew points into the upper 40s/low
50s across the Denver metro, it will also lead to widespread
stratus... making tomorrow's forecast difficult.

We'll almost certainly start the forecast period socked in stratus
across most of the lower elevations. Guidance, like just about
every other time we have this setup, provides a large range of
solutions but little in the way of any clear signal. There are
generally two schools of thought here, depending on your
perspective. The first would be that the continued southeasterly
surface flow eventually forces some stratus breakout by mid/late
morning, leading to widespread destabilization across the I-25
corridor and adjacent plains by midday. Guidance in this camp
paints quite a favorable setup across most of the metro and
plains, with good CAPE/bulk shear profiles and curved hodographs.
If this were the case, scattered supercells would be a favored
storm type with hail as the primary threat. On the other hand, a
deeper stratus deck that doesn't manage to burn off would lead to
significant capping (12z NAMnest solution) with a few weak
thunderstorms across the lower elevations. As is normally the
case, we'll likely have a better idea by tomorrow morning.

Temperatures will be cooler than today either way, but should
reach the upper 60s to low 70s.

&&

.LONG TERM /Saturday night through Friday/...
Issued at 302 PM MDT Fri May 23 2025

Cooler weather will prevail for Sunday and Memorial Day as an
upper trough continues to slowly move eastward towards the CWA.
Sunday looks to be the coolest day of the week, as a thicker
stratus deck is likely to form Saturday night (especially if
additional moisture/precip is added from convection). There's
enough forcing to support widespread showers and a few storms in
the afternoon with skinny CAPE profiles across the lower
elevations.

The overall pattern doesn't change significantly Monday, with
temperatures again in the 60s and additional chances for afternoon
showers/storms. We probably won't have a good handle on any
timing/severity of storms for another day or two, so those with
outdoor activities planned should continue to check back for
further updates.

Model solutions gradually diverge into next week, though most
ensemble guidance would suggest at least chances for
showers/storms during the afternoon/evening hours... not all that
atypical for late May in Colorado. A gradual warming trend is
expected through the week, with potentially warmer weather looming
as we get to next weekend with hints of a larger ridge developing
in that timeframe.

&&

.AVIATION /18Z TAFS through 18Z Saturday/...
Issued at 1138 AM MDT Fri May 23 2025

VFR today. Winds are light and variable this morning, and should
remain fairly weak through most of the day. Main concern this
afternoon and evening is for some stronger east/northeasterlies as
convective outflow attempts to push in from northeast Colorado.
The stronger gusts would likely last for only an hour or two, with
steadier easterly flow behind it.

By tonight, guidance is in good agreement in advecting a stratus
deck into the terminals. This generally looks to be near/after
06z, with generally MVFR/IFR cigs. Can't completely rule out some
LIFR cigs at some point overnight but will watch model trends in
the meantime.

Stratus should slowly erode tomorrow morning, especially if some
sort of diffuse Denver cyclone/southeasterly flow can develop
across the metro. Any afternoon convection will be highly
dependent on stratus evolution during the day.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Hiris
LONG TERM...Hiris
AVIATION...Hiris
Hazardous weather outlook, May 23, 9:04 AM MDT, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
904 AM MDT Fri May 23 2025

COZ030>051-241515-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
904 AM MDT Fri May 23 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A couple strong to severe thunderstorms will be possible this
afternoon across far northeastern Colorado, mainly along and east
of a line from Sterling to Akron. Large hail and gusty winds will
be the main threats from storms this afternoon.

Across the Denver metro, dry weather is expected with highs in the
mid 80s.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Coverage of showers and thunderstorms will increase Saturday,
with a few severe storms possible along the Front Range into the
eastern plains. Scattered to numerous showers and storms can then
be expected through Sunday, but cooler weather will likely limit
instability and any severe storm threat. Memorial day should see a
little lower shower and storm coverage, with temperatures
remaining a few degrees below normal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but any
reports of hail or wind will be appreciated.

In the hours before

Local storm report, May 23, 4:32 PM MDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
432 PM MDT Fri May 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     Hail             10 W Westplains         40.84N 103.69W
05/23/2025  E2.00 Inch       Weld               CO   Public

            Report from mPING: Hen Egg (2.00 in.).

&&
Local storm report, May 23, 4:50 PM MDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
450 PM MDT Fri May 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     Hail             11 W Westplains         40.79N 103.69W
05/23/2025  E2.50 Inch       Weld               CO   Public

            Report from mPING: Tennis Ball (2.50 in.).

&&
Local storm report, May 23, 5:00 PM MDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
500 PM MDT Fri May 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     Hail             1 SW Pawnee Pass        40.61N 103.50W
05/23/2025  E2.00 Inch       Logan              CO   Public

            Report from mPING: Hen Egg (2.00 in.).

0458 PM     Hail             1 SW Pawnee Pass        40.62N 103.49W
05/23/2025  E1.75 Inch       Logan              CO   Public

            Report from mPING: Golf Ball (1.75 in.).

&&
Local storm report, May 23, 5:06 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
506 PM MDT Fri May 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Hail             1 E Pawnee Pass         40.62N 103.46W
05/23/2025  E1.00 Inch       Logan              CO   Public

            Report from mPING: Quarter (1.00 in.).

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:13 PM MDTSpecial Weather StatementBOULogan32 min
May 22, 9:43 PM MDTSpecial Weather StatementBOULogan47 min
May 22, 10:23 PM MDTSpecial Weather StatementBOULogan37 min
May 23, 4:02 PM MDTSevere Thunderstorm WarningBOULogan, Weld43 min
May 23, 4:30 PM MDTSevere Thunderstorm Warning Destructive damage threatBOULogan, Weld45 min
May 23, 4:36 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUWashington39 min
May 23, 4:56 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULogan49 min
May 23, 5:37 PM MDTTornado WarningBOUWashington23 min
May 23, 5:54 PM MDTTornado Warning Tornado observedBOUWashington36 min

Nearby

Tornado Warnings in Colorado, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.